4-year-old’s coronavirus symptoms worsen after taking ibuprofen
A 4-year-old British girl suffering from coronavirus-like symptoms grew worse after taking ibuprofen, her family said.
As health experts hotly debate whether the anti-inflammatory medicine should be taken to combat the contagion, Dan Collins of Bristol posted a dire warning on Facebook about his stepdaughter Amelia.
“To those of you that have children please read. If your child has symptoms of corona virus, DO NOT give them ibuprofen,” Collins wrote.
“Amelia’s been unwell since Tuesday, cough, fever, cold. This morning she came into my room and got into my bed burning hot and not wanting to get up,” he wrote Sunday.
“Within an hour of giving her [ibuprofen] she dropped dramatically. She was panting while trying to breathe, her heart rate was very rapid, she couldn’t keep her eyes open, couldn’t lift her head up, her body was shaking, she started being sick on herself and her temperature had risen.
“We called back up and they sent out an emergency ambulance, once the paramedics got here they managed to bring her temp and stats down a bit, they’re still higher than normal but not dangerous high anymore,” Collins said.
“Now she’s back on [acetaminophen] she’s back to just being her poorly self. The paramedics only told us while here that were not to give her ibuprofen!”
Some top medical experts are warning against taking ibuprofen if the coronavirus is suspected.
While ibuprofen is used to treat pain, including from headaches and sore throats, along with colds, it “can have a depressive effect on parts of our immune systems” — a real danger for coronavirus sufferers, wrote Dr. Amir Khan, of Britain’s public health care National Health Service, in Al Jazeera.
“If we take medicines that dampen this immune response, such as ibuprofen, this can lead to us not fighting off the infection as effectively, potentially leading to a longer illness with a higher risk of complications,” he said.
Khan said alternatives for pain and fever could include paracetamol, commonly known as Panadol, or acetaminophen, which is the main ingredient in Tylenol.
French Health Minister Olivier Veran also tweeted over the weekend, “Taking anti-inflammatory drugs (ibuprofen, cortisone…) could be an aggravating factor of the infection. If you have a fever, take paracetamol. If you are already on anti-inflammatory drugs or in doubt, ask your doctor for advice.”
But other health experts said they are not convinced that ibuprofen is harmful to coronavirus sufferers.
“Deeply concerned about this bold statement,” tweeted Muge Cevik, a scientist with the University of St Andrews Infection and Global Health Division, after Veran’s statement.
“There’s no scientific evidence I am aware of that ibuprofen [causes worse] outcomes in #COVID19.”
This content was originally published here.